Texas, 2023High Wind in Texas, March 30, 2023
March 30, 2023 · NWS MAF · 1 event in 1 county or zone
A large upper-level trough over the Intermountain West brought westerly high winds to the higher elevations and portions of the surrounding plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper-level trough over the Intermountain West brought westerly high winds to the higher elevations and portions of the surrounding plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 30, 5:37 PM CST, 46 minutes earlier.
Area forecast discussion, Mar 30, 5:37 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Thu Mar 30 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 158 PM CDT Thu Mar 30 2023
Current satellite shows mid and upper level clouds streaming over
the area ahead of an upper level trough located over the western
United States. These clouds have helped keep winds down slightly
this afternoon though breezy conditions are still occurring at most
locations. The biggest impact from the clouds so far though has been
with keeping temperatures below forecast. Did not update the
forecast for this afternoon since the denser mid cloud deck is
moving east and we may get enough sun through the thinner cirrus to
get temps to make a late run towards the forecast highs.
Drier air moves in tonight due to increasingly westerly winds that
may allow for temps to drop a couple of degrees from this morning
despite the stronger wind speeds. The upper trough reaches the
Great Plains tomorrow sending a Pacific front through the CWA early
in the morning and spreading the current windy conditions west of
the Pecos River, east to encompass all but the lower Big Bend.
Cooler temperatures behind the front will keep highs close to normal
for this time of year with readings generally in the 70s. Light
winds and dry air tomorrow night will send temperatures down to
their lowest level of the forecast with lows in the 30s and 40s.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 158 PM CDT Thu Mar 30 2023
Fire, fire, and more fire. The majority of the long term will be hot
and dry, which means lots of fire weather over the next week! Check
out the fire weather discussion below for more information.
Temperatures rise on Saturday to the upper 70s and low 80s under
strong zonal flow aloft and weak upper ridging. There will be
somewhat of a "lull" in the winds on Saturday compared to Thursday
and Friday as the next shortwave over the Desert SW prepares to
propagate eastward into Texas on Sunday. This system looks to bring
stronger winds without any reprieve of the warmer temperatures and
highs reach the 80s and 90s on Sunday. After the more pleasant day
on Saturday, fire weather concerns return Sunday with the increasing
winds and humidity as low as 4%.
Winds, temperatures, and fire weather concerns increase Monday and
Tuesday ahead of an upper trough sweeping down across CA. Highs soar
Monday to the upper 80s to low 90s with warm downslope flow and the
thermal ridge overhead, leading to what may be the first 90 degree
day of 2023 for Midland Int'l. By Tuesday, winds increase
substantially as the gradient tightens with the passage of the upper
trough to the north. High winds are expected for the mountains, but
wind advisory criteria will likely be met across the Permian
Basin, Upper Trans Pecos, and SE New Mexico Tuesday afternoon.
Blowing dust may impact travel and reduce visibility. Tuesday
night, a cold front associated with the aforementioned trough will
push through, and the latter half of the week looks to be cooler
than the front half with highs in the 70s.
-Zuber
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Thu Mar 30 2023
VFR overall with a SW wind. Wind gusts should slowly drop off
this evening then pick up again tomorrow out of the W. Blowing
dust tomorrow could result in local reduction in vsbys.
&&
.FIRE WEATHER...
Issued at 158 PM CDT Thu Mar 30 2023
Conditions remain favorable for critical to extreme fire weather for
multiple days over the next week as ERCs remain in the 70th-89th
percentile. A Red Flag Warning remains in effect this afternoon
for areas across the west, including SE New Mexico, Delaware and
Guadlupe Mountains, and Culberson County where humidity has fallen
to critical levels and clouds have cleared out. Friday, strong
20ft winds spread across much of the area and meet with humidity
as low as 6% with RFTI values between 5-7. A widespread Red Flag
Warning has been issued for every area except those along the Rio
Grande and Terrell County. Overnight recover will be poor, and
much of the region will once again fall to critical humidity
levels on Saturday. There will be a lull in the stronger 20ft
winds, so a Red Flag Warning for Saturday is not expected at this
time. Overnight recovery will be poor across the west and good to
very good across the east. On Sunday, temperatures will rebound
as warm westerly winds return, and humidity will fall to as low as
4% with RFTI values of 5-8 for much of the region. Monday will be
similar to Sunday with widespread humidity as low as 3% and RFTI
values of 5-7, although some high clouds may lower fire weather
concerns a bit. Tuesday will be the windiest day with high winds
likely in the mountains and potentially wind advisory criteria
across the Plains and adjacent Foothills. Humidity will be as low
as 4% and RFTI values of 7-8 nearly area-wide with clear skies.
This will likely be another Red Flag Day with critical to extreme
fire weather. Overnight recovery will be poor everywhere Tuesday
night, and Wednesday will look similar to Sunday and Monday. A
cold front should lower temperatures a bit with fire weather
concerns dropping near the end of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 73 40 78 / 0 0 0 0
Carlsbad 46 72 38 76 / 0 0 0 0
Dryden 55 85 49 81 / 10 0 0 0
Fort Stockton 51 75 43 79 / 10 0 0 0
Guadalupe Pass 42 62 42 72 / 0 0 0 0
Hobbs 47 70 38 76 / 0 0 0 0
Marfa 41 69 36 77 / 0 0 0 0
Midland Intl Airport 51 73 41 78 / 0 0 0 0
Odessa 52 72 42 78 / 0 0 0 0
Wink 48 74 38 79 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
Plains-Van Horn and Highway 54 Corridor.
Red Flag Warning from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM MDT/
Friday for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 7 PM CDT /6 PM MDT/ Friday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Wind Advisory until 7 AM CDT Friday for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains Foothills-
Eastern Culberson County-Marfa Plateau-Presidio Valley-Van
Horn and Highway 54 Corridor.
NM...Red Flag Warning until 7 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Red Flag Warning from 8 AM to 6 PM MDT Friday for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
of Eddy County.
Wind Advisory until 6 AM MDT Friday for Eddy County Plains.
&&
SHORT TERM...72
LONG TERM....88
AVIATION...72Hazardous weather outlook, Mar 30, 12:54 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Mar 30 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Thu Mar 30 2023 /1254 PM MDT Thu Mar 30 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A High Wind Warning is in effect from Thursday morning to Friday
afternoon for the Guadalupe, Delaware, and Davis Mountains.
A Red Flag Warning is in effect Thursday afternoon for the Davis,
Guadalupe, and Delaware Mountains as well as the plains of
southeastern New Mexico and the upper Trans Pecos regions of west
Texas, including Culberson County.
A Wind Advisory is in effect for Thursday afternoon for the Davis
Mountain Foothills, Marfa Plateau, Presidio Valley, Culberson
County, and Eddy County Plains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Red Flag Warning is in effect from mid morning Friday through late
Friday afternoon for most of West Texas and Southeastern New Mexico.
Elevated to critical fire weather concerns are expected each
afternoon Sunday through Tuesday.
High winds possible in the mountains Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Lower Brewster County
- When
- March 30, 6:23 PM CST to 6:24 PM CST
- Where
- Lower Brewster County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, March 30 to 31, 2023$15,000 · 75 kt wind · 28 events
- Winter Storm and Winter Weather in South Dakota, March 30 to 31, 202322 events
- High Wind and Strong Wind in Kansas, March 30, 202356 kt wind · 11 events
- Dust Storm and High Wind in Colorado, March 30, 202366 kt wind · 7 events
- Hail in Nebraska, March 30, 20232 in hail · 6 events
- Winter Weather in Michigan, March 30 to 31, 20236 events
- Winter Storm and Winter Weather in Colorado, March 30 to 31, 20235 events
- High Wind in New Mexico, March 30, 202364 kt wind · 5 events
- High Wind in Wyoming, March 30 to 31, 202364 kt wind · 5 events
- Hail in South Dakota, March 30 to 31, 20231.5 in hail · 4 events
- Winter Storm in Wisconsin, March 30 to 31, 20233 events
- Flood in California, March 30, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090240.